November 1984

Hypersensitivity Reaction to Sulindac (Clinoril)

Author Affiliations

From the Departments of Internal Medicine (Dr Gall) and Neurology (Drs Buchsbaum and Foote), University of Arizona Health Sciences Center, Tucson. Dr Lending is in private practice in Tucson.

Arch Intern Med. 1984;144(11):2259-2260. doi:10.1001/archinte.1984.04400020184031

• Sulindac (Clinoril), a nonsteroidal anti-inflammatory agent, has few reported neurologic toxic effects, all of which have been associated with systemic disease. To our knowledge, we describe the first reported case of isolated paresthesia and peripheral neuropathy, without systemic involvement, secondary to sulindac administration. A healthy, 30-year-old man, exposed to sulindac on two separate occasions, had an incapacitating isolated idential sensory neuropathy. The onset and duration of symptoms correlated directly to drug ingestion. This hypersensitivity response cannot be explained pathophysiologically by any mechanism. Repeated exposure and rechallenge of the subject to sulindac was deemed too dangerous, and precludes exact method to establish mechanisms to explain this transient, reproducible, idiosyncratic, adverse drug reaction.

(Arch Intern Med 1984;144:2259-2260)